Alert archive / Minnesota / Areal Flood Warnings in 2019

Areal Flood Warning 2, NWS Twin Cities, MN

March 14, 2019Dakota County, Goodhue County, Rice County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Mar 14, 2019, 10:27 AM CDT for Dakota County, Goodhue County, Rice County, Minnesota. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 10:27 AM CDT (15:27 UTC)
Expired
Mar 14, 2019, 10:15 PM CDT
In force
12 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Dakota County, MN, Goodhue County, MN, Rice County, MN

The radar

The Minneapolis radar (KMPX), 77 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 10:30 AM CDTFLOOD5 E Nerstrand, MNLITTLE CANNON RIVER IS OUTSIDE OF ITS BANKS ONTO COUNTY RD. 44 DUE TO SNOW MELT AND RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WGUS43 KMPX 141527
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1027 AM CDT THU MAR 14 2019

MNC037-049-131-150315-
/O.NEW.KMPX.FA.W.0002.190314T1527Z-190315T0315Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dakota MN-Goodhue MN-Rice MN-
1027 AM CDT THU MAR 14 2019

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  Rain and Snowmelt in...
  Southern Dakota County in east central Minnesota...
  Goodhue County in southeastern Minnesota...
  Eastern Rice County in south central Minnesota...

* Until 1015 PM CDT Thursday.

* At 1018 AM CDT, the public reported flooding along tributaries of 
  the Cannon, and Straight Rivers in southeast Minnesota. A few 
  rural roads were flooded near Dennison, and some areas had 
  standing or flowing flood waters in the warned area. River gauges 
  in the warned area also indicated significant rises since last 
  night. Until the runoff is complete from snow melt and rainfall 
  over the past two days, flooding will continue in the warned 
  areas. Later tonight, a cold front will move across the warned 
  area and this will lead to ice forming where the water is 
  currently flowing or ponding. 

Since Tuesday, rainfall amounts of 1 to 1.5 inches has fallen over 
the warned area, and snow has melted significant as temperatures 
have risen above freezing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4435 9336 4453 9335 4459 9299 4461 9260
      4459 9256 4457 9255 4457 9252 4446 9227
      4445 9243 4437 9243 4436 9255 4420 9256
      4420 9324

$$

JLT

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 14, 6:04 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 14, 6:04 AM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 AM CDT Thu Mar 14 2019

.SHORT TERM...(Today through Friday)
Issued at 405 AM CDT Thu Mar 14 2019

The forecast through tomorrow night remains on track, with minor
changes made this shift. Mainly, a dense fog advisory was issued
overnight and visibility observations across the forecast area
indicate widespread dense fog has come to fruition, so expect near
zero visibility this morning. The Winter Weather Advisory across far
western MN was pushed back to a 9AM start time, as no wintry
precipitation is expected there until at least that time.

Early morning surface analysis shows tight cyclonic circulation just
south of Omaha, NE. The surface low has begun the process of
filling, but the latest analysis as of this writing indicated a
982mb low, so it's still very strong.  Wind gusts west of the low
have been 50+ MPH overnight and while the low will continue to fill,
deeper mixing during the daytime behind the front will allow wind
gusts of 45-55 MPH to mix down to the surface across western MN
through south central. This area continued to be covered by either a
Winter Weather Advisory (due to the combination of falling snow,
where around and inch is expected, plus those very strong winds), or
a Wind Advisory (where less snow is expected). Did expand the Wind
Advisory slightly eastward to include the likes of Litchfield,
Hutchinson, and St. Cloud.

A west to east oriented band of showers along the warm front is
currently lifting due north through southern MN, with some lightning
strikes being observed thanks to just enough elevated instability
above the inversion. Showers with a few rumbles of thunder will
continue northward through the forecast area early this morning.
Rainfall rates have proven unimpressive, but given the antecedent
conditions, street flooding remains a concern. Additional rain
wrapping around the low as it moves through east through Iowa today
will add to the totals as well.

The cold front will progressively work through the region from west
to east later today, and northwest winds will rapidly increase.
While eastern MN and western WI are not in a Wind Advisory, speeds
of 20-30 MPH are likely afternoon through this evening.

Temperatures will fall into the 20s area wide overnight, so standing
water on streets and sidewalks will turn to ice my Friday morning.
Friday will feel much colder with brisk northwest winds again in the
20-30 MPH range and temperatures peaking in the upper 20s to lower
30s.

.LONG TERM...(Friday night through Wednesday)
Issued at 405 AM CDT Thu Mar 14 2019

A benign long term with a gradual warming trend still looks to be on
tap. Precipitation chances Saturday through Thursday look
negligible, with a more gradual melt expected as daily highs get
above freezing, lows dip back below, and dewpoints remain below
freezing.

As we go into the weekend, we'll see an amplification in the flow
across North America as a ridge builds in out west and a trough
builds down from Hudson Bay into the Mid-Atlantic. By the beginning
of next week, the western ridge will develop into a Rex block that
will eventually build down toward the upper MS Valley by the middle
of next week. This flow pattern is what will shut us off from
precip, with nothing more than occasional increases in cloud cover
expected as shortwaves pass in the northwest flow. The coolest day
still looks to be Saturday, with highs in the upper 20s to lower
30s, but we gradually warm after that. The warming really starts to
jump up Tuesday as the warmer air associated with the rex block to
the west begins impinging on the area. By Thursday, the ECMWF/GFS
both show 925mb temps warming to at least 8C, so probabilities of
seeing highs topping 50 are starting to increase by Thursday next
week. This is doable as these type of warming events (from the
northwest) are usually sunny ones as well. Through the long term,
the only change made to the going blended forecast was to favor
highs toward the warmer NBM.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 541 AM CDT Thu Mar 14 2019

Widespread dense fog will continue to stay in place for much of
the morning. Brief pockets of improved vsby behind the showers
lifting through have been short lived so far. Winds will turn
northwesterly and increase significantly this afteroon into the
evening. Vsby will begin to see real impvoements behind the front
as the winds increase.

KMSP...could see a brief period of -sn this evening, but
confidence was low enough to keep it out of the TAF for now.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 15G25kt.
Sat-Sun...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 10 AM CDT this morning for WIZ014>016-
     023>028.

     Flood Watch through Friday morning for WIZ014>016-023>028.

MN...Flood Watch through this evening for MNZ041>045-047>070-073>077-
     082>085-091>093.

     Dense Fog Advisory until 10 AM CDT this morning for MNZ041>045-
     047>070-073>078-082>085-091>093.

     Winter Weather Advisory from 9 AM this morning to 7 PM CDT this
     evening for MNZ041-042-047-048-054>056-064.

     Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for MNZ049-057-058-065>067-073>075-082-083-091-092.

     Flood Watch through Friday morning for MNZ078.

&&

SHORT TERM...SPD
LONG TERM...MPG
AVIATION...SPD
Hazardous weather outlook, Mar 14, 4:18 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
418 AM CDT Thu Mar 14 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
418 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Widespread dense fog will continue with visibilities less than
one quarter of a mile at times this morning. A Flood Watch
remains in effect through today. Please see the latest flood
statement for more information.

Very strong wind gusts near 45 to 55 mph are expected today across
western and southern Minnesota. In addition, these winds will be
accompanied by a brief period of falling snow across western MN
Thursday which will lead to reduced visibility. Please see the
latest winter weather statement for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Area streams and rivers will continue to see rises due to all the
water recently being added to the system thanks to recent rains
and snow melt. Ice will begin to break up on rivers and streams,
and could lead to ice dams.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 10:38 PM CDTDense Fog AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more11 hr
Mar 14, 12:12 PM CDTRiver Flood WarningMPXGoodhue38 hr
Mar 14, 3:29 PM CDTRiver Flood WarningMPXGoodhue44 hr
Mar 14, 5:15 PM CDTAreal Flood WarningMPXScott9 hr
Mar 14, 6:26 PM CDTRiver Flood WarningMPXScott3 days

Nearby

Areal Flood Warnings in Minnesota, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.